Montana, 2011

High Wind in Montana, September 23, 2011

September 23, 2011 · NWS TFX · 3 events in 1 county or zone

A strong westerly flow aloft resulted in high winds along portions of the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft resulted in high winds along portions of the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 23, 8:38 AM MST, 22 minutes earlier.

Area forecast discussion, Sep 23, 8:38 AM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
938 AM MDT FRI SEP 23 2011

.UPDATE...

TODAY...UPDATES TO ZONES NOT PLANNED...AN UPPER LEVEL HIGH PRESSURE
RIDGE WILL CONTINUE TO KEEP THE AIRMASS WARM AND DRY. BREEZY
CONDITIONS HAVE LEAD TO FIRE WEATHER AND HIGH WIND CONCERNS...AND
WILL CONTINUE THE CURRENT RED FLAG WARNING AND HIGH WIND WARNING.
CURRENT FORECAST LOOKS GOOD. ZELZER

&&

.AVIATION...
UPDATED 1135Z.
HIGH PRESSURE ALOFT WILL CONTINUE TO PROVIDE DRY AND STABLE
CONDITIONS. HIGH CLOUDS WILL MOVE ACROSS THE AREA AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS SOUTHERN CANADA. SURFACE WINDS WILL BE
BREEZY ACROSS THE PLAINS WITH THE STRONGEST WINDS ALONG THE NORTHERN
ROCKY MOUNTAIN FRONT. SURFACE WINDS WILL DIMINISH AFTER 00Z. VFR
CONDITIONS PREVAIL.

&&

.FIRE WEATHER...
UPDATED 1050Z.
THE RED FLAG WARNING FOR ZONES 112...113...AND 114 WILL REMAIN IN
EFFECT THROUGH THIS EVENING. WESTERLY WINDS ARE EXPECTED TO
INCREASE UP TO BETWEEN 15 AND 25 MPH WITH GUSTS UP TO 40 MPH AT
TIMES ACROSS WESTERN AND NORTHERN PORTIONS OF NORTH CENTRAL
MONTANA. ALSO...AFTER GENERALLY POOR RECOVERY OVERNIGHT...RELATIVE
HUMIDITIES WILL LIKELY FALL TO BETWEEN 10 AND 15 PERCENT ACROSS
MOST OF THIS AREA. RELATIVE HUMIDITIES WILL ALSO LIKELY FALL TO
BETWEEN 10 AND 20 PERCENT AT MOST OTHER LOWER ELEVATIONS...BUT
WINDS WILL NOT BE QUITE AS BREEZY MOST PLACES. HOWEVER...PORTIONS
OF CENTRAL MONTANA (FIRE ZONES 115 AND 117) WILL NEED TO BE
MONITORED CLOSELY...AS THEY MAY APPROACH CRITICAL FIRE WEATHER
CRITERIA.  COULSTON

&&

.PREV DISCUSSION...
/ISSUED 535 AM MDT FRI SEP 23 2011/

TODAY THROUGH SUNDAY...A SHORTWAVE TROUGH MOVING OVER THE UPPER
LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING BREEZY
WESTERLY WINDS AND HIGH CLOUDS TO THE NORTHERN AND CENTRAL
PORTIONS OF THE TFX CWA TODAY. THE SURFACE PRESSURE GRADIENT IS
STRONGEST ALONG THE ROCKY MOUNTAIN FRONT AND ALONG THE CANADIAN
BORDER...AND THIS IS WHERE THE BREEZIEST WINDS WILL OCCUR (SEE
FIRE WEATHER SECTION FOR DETAILS OF RED FLAG WARNING).
EXCEPTIONALLY STRONG WINDS HAVE DEVELOPED ABOVE 5000 FEET ALONG
THE NORTHERN ROCKY MOUNTAIN FRONT...INCLUDING LOGAN PASS...MARIAS
PASS...AND THE DEEP CREEK AREA. OVERNIGHT...WINDS HAVE GUSTED TO
AROUND 75 MPH AT LOGAN PASS AND TO AROUND 50 MPH NEAR DEEP CREEK.
HAVE THEREFORE ISSUED A HIGH WIND WARNING FOR THESE AREAS THROUGH
THIS EVENING. THESE WINDS...AND WINDS IN GENERAL...ARE EXPECTED
TO GRADUALLY DECREASE THROUGH THIS EVENING AND INTO SATURDAY AS
THE UPPER LEVEL RIDGE OF HIGH PRESSURE REBUILDS INTO THE
AREA...WHILE SKIES REMAIN MOSTLY CLEAR. THE NEXT WEAK PACIFIC
SYSTEM TO AFFECT THE AREA WILL APPROACH FROM THE WEST ON SUNDAY.
FORECAST MODELS HAVE SLOWED UP THE PROGRESS OF THIS SYSTEM OVER
PREVIOUS RUNS...BRINGING THE ASSOCIATED COLD FRONT...ALONG WITH A
SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS...INTO WESTERN MONTANA
SUNDAY AFTERNOON. SOUTHERLY WINDS WILL INCREASE AHEAD OF THE FRONT
ACROSS THE TFX CWA ON SUNDAY. DAYTIME HIGHS THROUGH THE WEEKEND
WILL WARM UP TO BETWEEN 15 AND 20 DEGREES ABOVE NORMAL...FOR NEAR
RECORD HIGH TEMPERATURES.  COULSTON

SUNDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN DECENT
AGREEMENT TO START THE PERIOD. AN UPPER TROF AND ASSOCIATED
SURFACE COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY NIGHT THROUGH
MONDAY. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THE
FRONT...BUT THESE WILL BE MAINLY OVER THE ROCKY MOUNTAIN FRONT
AND OVER PORTIONS OF SOUTHWEST MONTANA. TEMPERATURES BY MONDAY
AFTERNOON WILL BE 12 TO 15 DEGREES COOLER THAN SUNDAY READINGS.
ZONAL FLOW ALOFT WILL BECOME ESTABLISHED OVER THE AREA BY MONDAY
NIGHT AND THIS WILL BRING GENERALLY DRY AND STABLE CONDITIONS TO
THE AREA THROUGH WEDNESDAY. THE EXCEPTION WILL BE THE ROCKY
MOUNTAIN FRONT WHERE ISOLATED SHOWERS AND/OR THUNDERSTORMS WILL
BE A DAILY POSSIBILITY. SURFACE WINDS WILL BECOME BREEZY MONDAY
AND TUESDAY AS THE STRONG WESTERLY FLOW ALOFT MIXES DOWN DURING
THE AFTERNOON HOURS. AN UPPER TROF APPROACHES THE WEST COAST
THURSDAY ALLOWING FOR AN INCREASING SOUTHWEST FLOW ALOFT OVER THE
AREA. MOISTURE WILL BE INCREASINGLY ADVECTED INTO THE AREA BY THE
END OF THE PERIOD WITH SHOWERS AND/OR THUNDERSTORMS DEVELOPING
OVER SOUTHWEST MONTANA. TEMPERATURES WILL REMAIN 6 TO 8 DEGREES
ABOVE SEASONAL AVERAGES THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  54  91  53 /   0   0   0   0
CTB  86  48  91  47 /   0   0   0   0
HLN  88  52  89  50 /   0   0   0   0
BZN  86  44  87  44 /   0   0   0   0
WEY  76  32  77  31 /   0   0   0   0
DLN  84  46  84  46 /   0   0   0   0
HVR  91  48  93  48 /   0   0   0   0
LWT  87  49  88  49 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE...CENTRAL AND
SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN
PONDERA...EASTERN TETON...HILL...LIBERTY...NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR ELEVATIONS
ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FERGUS.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 23, 3:37 AM MST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
437 AM MDT FRI SEP 23 2011

MTZ009-241200-
NORTHERN ROCKY MOUNTAIN FRONT-
437 AM MDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112...113...AND 114 OF NORTH CENTRAL MONTANA.

A HIGH WIND WARNING IS ALSO IN EFFECT THROUGH THIS EVENING FOR
ELEVATIONS ABOVE 5000 FEET ALONG THE NORTHERN ROCKY MOUNTAIN
FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR TODAY THROUGH THIS EVENING.
REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.

MTZ010-011-014-044>049-241200-
EASTERN GLACIER-HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
437 AM MDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112...113...AND 114 OF NORTH CENTRAL MONTANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ012-013-050-051-241200-
CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-
437 AM MDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND DRY CONDITIONS ARE EXPECTED ACROSS CENTRAL MONTANA
AGAIN TODAY...ALONG WITH BREEZY WESTERLY WINDS. THIS MAY CREATE
CRITICAL FIRE WEATHER CONDITIONS...AND THE SITUATION WILL CONTINUE
TO BE MONITORED THROUGHOUT THE DAY FOR POSSIBLE FIRE WEATHER
HIGHLIGHTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052>055-241200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
437 AM MDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
September 23, 9:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

A wind gust to 74 mph was reported at Saint Mary 13W (the Logan Pass Visitor Center in Glacier National Park).

High Wind, North Rocky Mountain Front

When
September 23, 9:15 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).

High Wind, North Rocky Mountain Front

When
September 23, 9:51 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer

A wind gust to 58 mph was reported at Heart Butte 1NW.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346373, 346374, 346375.